Methodological Issues in Measuring and Interpreting Taxable Income Elasticities
Because the response of taxable income to the income tax rate captures all of the responses to taxation, it holds the promise of more accurately summarizing the marginal efficiency cost of taxation than a narrower measure of taxpayer response such as the labor supply elasticity. The promise does, though, come with problems and caveats. This paper reviews the key issues in empirically measuring the taxable income elasticity and in using it to evaluate tax reform. I stress the idea that the taxable income elasticity is a matter of government policy, rather than an immutable parameter, and note the importance of looking for revenue offsets in other tax bases and other time periods.
Volume (Year): 51 (1998)
Issue (Month): n. 4 (December)
|Contact details of provider:|| Postal: 725 15th St. NW #600. Washington, D.C. 20005-2109|
Fax: (202) 737-7308
Web page: http://www.ntanet.org/
More information through EDIRC
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Feldstein, Martin, 1997. "How Big Should Government Be?," National Tax Journal, National Tax Association, vol. 50(2), pages 197-213, June.
- Feldstein, Martin, 1997. "How Big Should Government Be?," Scholarly Articles 3043427, Harvard University Department of Economics.
- Slemrod, Joel & Kopczuk, Wojciech, 2002.
"The optimal elasticity of taxable income,"
Journal of Public Economics,
Elsevier, vol. 84(1), pages 91-112, April.
- Maki, Dean M., 1996. "Portfolio Shuffling and Tax Reform," National Tax Journal, National Tax Association, vol. 49(3), pages 317-29, September.
- Martin Feldstein, 1995.
"Tax Avoidance and the Deadweight Loss of the Income Tax,"
NBER Working Papers
5055, National Bureau of Economic Research, Inc.
- Martin Feldstein, 1999. "Tax Avoidance And The Deadweight Loss Of The Income Tax," The Review of Economics and Statistics, MIT Press, vol. 81(4), pages 674-680, November.
- Slemrod, Joel, 1994. "Fixing the leak in Okun's bucket optimal tax progressivity when avoidance can be controlled," Journal of Public Economics, Elsevier, vol. 55(1), pages 41-51, September.
When requesting a correction, please mention this item's handle: RePEc:ntj:journl:v:51:y:1998:i:n._4:p:773-88. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Charmaine Wright)
If references are entirely missing, you can add them using this form.